Alert archive / Missouri / Wind Advisories in 2014

Wind Advisory 4, NWS Springfield, MO

January 24, 2014Bourbon County, Cherokee County, Crawford County, Kansas; 10 counties in Missouri

NWS Springfield, MO issued this wind advisory at Jan 24, 2014, 3:26 AM CST for Bourbon County, Cherokee County, Crawford County, Kansas; 10 counties in Missouri. It took effect at Jan 24, 2014, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2014, 3:26 AM CST (09:26 UTC)
In effect from
Jan 24, 2014, 10:00 AM CST
Expired
Jan 24, 2014, 6:00 PM CST
In force
8 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Hickory County, MO, Maries County, MO, Miller County, MO, Morgan County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1816 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WWUS73 KSGF 240926
NPWSGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 AM CST FRI JAN 24 2014

...GUSTY WEST AND SOUTHWEST WINDS TODAY...

.STRONG WEST AND SOUTHWEST WINDS WILL DEVELOP OVER SOUTHEASTERN
KANSAS AND WESTERN AND CENTRAL MISSOURI TODAY. WINDS WILL BE
STRONGEST FROM MID TO LATE MORNING UNTIL SUNSET...WITH SUSTAINED
SPEEDS BETWEEN 25 AND 35 MPH...WITH GUSTS TO 45 MPH.

KSZ073-097-101-MOZ055>058-066>069-077-078-242130-
/O.NEW.KSGF.WI.Y.0004.140124T1600Z-140125T0000Z/
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-BARTON-CEDAR-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...VERSAILLES...
ELDON...LAKE OZARK...VIENNA...NEVADA...APPLETON CITY...OSCEOLA...
HERMITAGE...OSAGE BEACH...CAMDENTON...LAMAR...EL DORADO SPRINGS...
STOCKTON
326 AM CST FRI JAN 24 2014

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* TIMING AND AREAS AFFECTED...AREAS ALONG AND NORTH OF A GALENA
  KANSAS TO STOCKTON TO OSAGE BEACH TO VICHY LINE. WINDS WILL BE
  STRONGEST FROM MID TO LATE MORNING THROUGH SUNSET. 

* WINDS...SUSTAINED WINDS BETWEEN 25 AND 35 MPH...WITH GUSTS TO 45
  MPH. 

* IMPACTS...GUSTY WINDS WILL MAY CAUSE DIFFICULT DRIVING
  CONDITIONS...ESPECIALLY ALONG NORTH TO SOUTH ROADWAYS.
  LIGHTWEIGHT OBJECTS MAY ALSO BLOW AROUND IF NOT SECURED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS TO
45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

BOXELL
3 follow-up statements
811 
WWUS73 KSGF 241519
NPWSGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 AM CST FRI JAN 24 2014

...GUSTY WEST AND SOUTHWEST WINDS TODAY...

.STRONG WEST AND SOUTHWEST WINDS WILL DEVELOP OVER SOUTHEASTERN
KANSAS AND WESTERN AND CENTRAL MISSOURI TODAY. WINDS WILL BE
STRONGEST FROM MID TO LATE MORNING UNTIL SUNSET...WITH SUSTAINED
SPEEDS BETWEEN 25 AND 35 MPH...WITH GUSTS TO 45 MPH.

KSZ073-097-101-MOZ055>058-066>069-077-078-250000-
/O.CON.KSGF.WI.Y.0004.140124T1600Z-140125T0000Z/
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-BARTON-CEDAR-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...VERSAILLES...
ELDON...LAKE OZARK...VIENNA...NEVADA...APPLETON CITY...OSCEOLA...
HERMITAGE...OSAGE BEACH...CAMDENTON...LAMAR...EL DORADO SPRINGS...
STOCKTON
919 AM CST FRI JAN 24 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* TIMING AND AREAS AFFECTED...AREAS ALONG AND NORTH OF A GALENA  
  KANSAS TO STOCKTON TO OSAGE BEACH TO VICHY LINE. WINDS WILL BE  
  STRONGEST FROM MID TO LATE MORNING THROUGH SUNSET.

* WINDS...SUSTAINED WINDS BETWEEN 25 AND 35 MPH...WITH GUSTS TO 45 MPH.

* IMPACTS...GUSTY WINDS WILL MAY CAUSE DIFFICULT DRIVING  
  CONDITIONS...ESPECIALLY ALONG NORTH TO SOUTH ROADWAYS.  
  LIGHTWEIGHT OBJECTS MAY ALSO BLOW AROUND IF NOT SECURED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS TO
45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

GRIFFIN
109 
WWUS73 KSGF 242036
NPWSGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CST FRI JAN 24 2014

...GUSTY WEST AND SOUTHWEST WINDS TODAY...

.STRONG WEST AND SOUTHWEST WINDS WILL CONTINUE OVER SOUTHEASTERN
KANSAS AND WESTERN AND CENTRAL MISSOURI FOR THE REMAINDER OF THE AFTERNOON.
SUSTAINED WINDS OF 20 TO 30 MPH WILL BE POSSIBLE ALONG WITH WIND
GUSTS OF 25 TO 40 MPH.

KSZ073-097-101-MOZ055>058-066>069-077-078-250000-
/O.CON.KSGF.WI.Y.0004.000000T0000Z-140125T0000Z/
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-BARTON-CEDAR-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...VERSAILLES...
ELDON...LAKE OZARK...VIENNA...NEVADA...APPLETON CITY...OSCEOLA...
HERMITAGE...OSAGE BEACH...CAMDENTON...LAMAR...EL DORADO SPRINGS...
STOCKTON
236 PM CST FRI JAN 24 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* TIMING AND AREAS AFFECTED...AREAS ALONG AND NORTH OF A GALENA  
KANSAS TO STOCKTON TO OSAGE BEACH TO VICHY LINE. WINDS WILL BE  
STRONGEST FROM MID TO LATE MORNING THROUGH SUNSET.

* WINDS...SUSTAINED WINDS BETWEEN 20 AND 30 MPH...WITH GUSTS TO
  40 MPH.

* IMPACTS...GUSTY WINDS WILL MAY CAUSE DIFFICULT DRIVING
  CONDITIONS...ESPECIALLY ALONG NORTH TO SOUTH ROADWAYS.
  LIGHTWEIGHT OBJECTS MAY ALSO BLOW AROUND IF NOT SECURED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS TO
45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

LINDENBERG
423 
WWUS73 KSGF 242338
NPWSGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 PM CST FRI JAN 24 2014

KSZ073-097-101-MOZ055>058-066>069-077-078-250045-
/O.EXP.KSGF.WI.Y.0004.000000T0000Z-140125T0000Z/
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-BARTON-CEDAR-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...VERSAILLES...
ELDON...LAKE OZARK...VIENNA...NEVADA...APPLETON CITY...OSCEOLA...
HERMITAGE...OSAGE BEACH...CAMDENTON...LAMAR...EL DORADO SPRINGS...
STOCKTON
538 PM CST FRI JAN 24 2014

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

WINDS WILL NOT BE AS STRONG TONIGHT AS WHAT OCCURRED DURING THE
DAY FRIDAY. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE. 

HOWEVER WINDS WILL REMAIN GUSTY WITH GUSTS TO AROUND 30 MPH AT
TIMES. 


$$

FOSTER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this wind advisory went out at Jan 24, 3:19 AM CST, 7 minutes earlier.

Area forecast discussion, Jan 24, 3:19 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 AM CST Fri Jan 24 2014

.SHORT TERM...(Today and Tonight)
Issued at 320 AM CST FRI JAN 24 2014

A large area of Arctic high pressure continues to drop south across
the region this morning.  A cold and very dry airmass remains in
place across the forecast area, with temperatures dropping to
between 0 and 5 degrees in most locations.  Temperatures will likely
start to warm a few degrees toward daybreak as westerly winds begin
to increase.  Despite the slight improvement in temperatures, the
addition to 5-10 KT of wind will result in wind chills dropping over
the next few hours, with morning minimums around -10 to -15
expected.  The Wind Chill Advisory will continue unchanged through 9
AM.

West to southwest winds will increase further across the region
during the mid morning hours as the surface pressure gradient
increases and mixing heights rise.  Right now, it looks like we
touch Advisory criteria for both sustained speeds and gusts over the
Osage Plains and a few locations across central Missouri.  Will go
ahead with an Advisory for this region from mid/late morning until
sunset.

Mixing and modest warm air advection from the Southern Plains will
help temperatures increase into the low to perhaps mid 40s over
southeastern Kansas and western Missouri, with cooler readings in
the mid to upper 30s over the eastern Ozarks and south central
Missouri.  While slightly warmer air will be advecting in today,
moisture will not.  Last night's 00Z SGF sounding was remarkably
dry, with just 0.03" of PWAT measured, very close to a
climatological record low.  Really have no expectations of
appreciable improvement today, and dewpoints should remain between
-10 and 0 for much of the day today.  Combined with modest warming
in temperatures, this will yield RH percentages in the mid teens
area-wide.  Along with dry fuels and the gusty southwest winds, this
will result in widespread fire danger across the region.  With just
a couple of counties not in a Red Flag Warning from yesterday, will
go ahead and add the remainder of our fire wx counties to the RFW.

.LONG TERM...(Saturday through Thursday)
Issued at 320 AM CST FRI JAN 24 2014

Another dry cold front will pass through the region tomorrow, though
the post frontal airmass shouldn't be much colder than today's
temperatures.  Sunday is actually shaping up to be a fairly pleasant
day across the Ozarks, as the upper level flow almost becomes
westerly for a time, and breezy southwest winds help boost
temperatures.  Widespread mid to even upper 50s look probable to end
the weekend.

After a short reprieve, however, northwest flow looks to reload for
Monday and the early portion of the next workweek, with a strong
cold front passing through the region late Sunday or early Monday.
With 850 temps dropping to around -20 by Monday afternoon and
Tuesday, another few days of highs in the teens look increasingly
likely, with lows in the single digits. Will need to watch wind
chills Monday night, with the potential for reaching Wind Chill
Advisory levels yet again.

Some moderation in temperatures is then possible by the middle of
next week, but with some variation of northwest flow remaining
entrenched across the CONUS, temps will likely remain at or below
normal.  Precipitation chances for the next 7 days will stay quite
low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1132 PM CST THU JAN 23 2014

Pilots can expect VFR conditions with increasing winds on Friday.

Surface winds will shift to the southwest overnight into Friday as
surface high pressure sinks to the south. Very windy conditions
will develop Friday with frequent surface wind gusts over 25 kts
with occasional gusts around 35 kts.

Gusty winds along with low level wind shear will continue Friday
night.

&&

.FIRE WEATHER...
Issued at 320 AM CST FRI JAN 24 2014

Strong and gusty southwesterly winds will develop today as Arctic high
pressure departs the region and low pressure strengthens across
Ontario into the great lakes region. Sustained winds of 20 to 30 mph
with gusts at or above 40 mph are expected across much of the area through
evening.

Meanwhile, very dry low levels will persist as that
high pressure cuts off any returning moisture from the Gulf of
Mexico. Even though temperatures will be relatively cool (highs in
the 30s and lower 40s), dew points will struggle to warm to zero.
This will result in afternoon relative humidities in the 15 to 20 percent
range.

While temperatures are somewhat cool for classic Red Flag
conditions, the strong winds and very dry air mass are expected to
compensate, especially in areas of finer fuels such as prairie
grass. A Red Flag Warning is effect for all of southeastern Kansas
and the Missouri Ozarks from late this morning until late
afternoon/early evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...RED FLAG WARNING from 10 AM this morning to 8 PM CST this
     evening FOR MOZ055>058-066>071-077>082-088>097-101>105.

     WIND CHILL ADVISORY until 9 AM CST this morning FOR MOZ055>058-
     066>071-077>083-088>096-101>103.

     WIND ADVISORY from 10 AM this morning to 6 PM CST this evening
     FOR MOZ055>058-066>069-077-078.

KS...RED FLAG WARNING from 10 AM this morning to 8 PM CST this
     evening FOR KSZ073-097-101.

     WIND CHILL ADVISORY until 9 AM CST this morning FOR KSZ073-097-
     101.

     WIND ADVISORY from 10 AM this morning to 6 PM CST this evening
     FOR KSZ073-097-101.

&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Foster
FIRE WEATHER...Boxell
Hazardous weather outlook, Jan 23, 9:14 PM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CST THU JAN 23 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250315-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
914 PM CST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED EXCESSIVE COLD RISK.

DISCUSSION...

  WIND CHILLS OVERNIGHT WILL RANGE FROM NEAR 5 BELOW TO 15 BELOW
  ZERO AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  STRONG AND GUSTY SOUTHWESTERLY WINDS OF 15 TO 30 MPH WITH
  GUSTS UP TO AROUND 40 MPH WILL OCCUR FRIDAY. THE STRONGEST WINDS
  WILL OCCUR ACROSS EXTREME SOUTHEASTERN KANSAS AND FAR
  SOUTHWESTERN MISSOURI.

  THE COMBINATION OF THESE WINDS AND A VERY DRY AIR MASS WILL
  LEAD TO THE POTENTIAL FOR SIGNIFICANT TO LOCALLY EXTREME FIRE
  WEATHER CONDITIONS FRIDAY AFTERNOON.

  ANOTHER ARCTIC AIR MASS IS EXPECTED TO IMPACT THE AREA EARLY
  NEXT WEEK. WIND CHILLS BELOW ZERO WILL BE POSSIBLE AT TIMES FROM
  SUNDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

Nearby

Wind Advisories in Missouri, 2014Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.